Advertisement

Journal of Medical Toxicology

, Volume 3, Issue 2, pp 61–62 | Cite as

Lithium toxicity from an internet dietary supplement

  • D. K. PauzéEmail author
  • D. E. Brooks
Toxicology Observations

Abstract

Introduction

The widespread availability of medications and herbal products on the Internet has increased the potential for poisonings. We are reporting a case of mild, acute lithium toxicity occurring after the intentional misuse of a lithium-containing “dietary supplement” (Find Serenity Now®) obtained over the Internet.

Case Report

An 18-year-old woman presented to our emergency department (ED) after ingesting 18 tablets of Find Serenity Now®; each tablet contained, according to the listing, 120 mg of lithium orotate [3.83 mg of elemental lithium per 100 mg of (organic) lithium orotate compared to 18.8 mg of elemental lithium per 100 mg of (inorganic) lithium carbonate]. The patient complained of nausea and reported one episode of emesis. Her examination revealed normal vital signs. The only finding was a mild tremor without rigidity. Almost 90 minutes after the ingestion, her serum lithium level was 0.31 mEq/L, a urine drug screen was negative, and an electrocardiogram (ECG) showed a normal sinus rhythm. The patient received intravenous fluids and an anti-emetic; one hour later, her repeat serum lithium level was 0.40 mEq/L. After 3 hours of observation, nausea and tremor were resolved, and she was subsequently transferred to a psychiatric hospital for further care. Prior human and animal data have shown similar pharmacokinetics and shared clinical effects of these lithium salts.

Discussion

Over-the-Internet dietary supplements may contain ingredients capable of causing toxicity in overdose. Chronic lithium toxicity from ingestion of this product is also of theoretical concern.

Keywords

Internet lithium toxicity 

References

  1. 1.
    Morris C, Avorn J Internet marketing of herbal products.JAMA 2003; 290(11): 1505–1509.PubMedCrossRefGoogle Scholar
  2. 2.
    Henney J. Cyperpharmacies and the role of the US Food and Drug Administration.J of Med Internet Research 2001; 3(1): E3.CrossRefGoogle Scholar
  3. 3.
    Find Serenity Now Home Page. Urban Nutrition, LLC. Accessed January 30,2007. http://www.findserenitynow.com.Google Scholar
  4. 4.
    Smith DF. Lithium orotate, carbonate and chloride: pharmacokinetics, polyuria in rats.Br J Pharmacol. 1976; 56(4): 399–402.PubMedGoogle Scholar
  5. 5.
    Smith DF, Schou M. Kidney function and lithium concentrations of rats given an injection of lithium orotate or lithium carbonate.J Pharm Pharmacol. 1979; 31(3): 61–63.Google Scholar
  6. 6.
    Kling MA, Manowitz P, Pollack IW. Rat brain and serum lithium concentrations after acute injections of lithium carbonate and orotate.J Pharm Pharmacol. 1978; 30(6): 368–370.PubMedGoogle Scholar
  7. 7.
    Timmer RT, Sands JM. Lithium intoxication.J Am Soc Nephrol. 1999; 10: 666–674.PubMedGoogle Scholar
  8. 8.
    Sadosty AT, Groleau GA, Atcherson MM. The use of lithium levels in the emergency department.J of Emergency Med. 1999; 17(5): 887–891.CrossRefGoogle Scholar
  9. 9.
    Gill, J, Singh H, Nugent K. Acute lithium intoxication and neuroleptic malignant syndrome.Pharmacotherapy 2003; 23(6): 811–815.PubMedCrossRefGoogle Scholar
  10. 10.
    Chen KP, Shen W, Lu ML. Implication of serum concentration monitoring in patients with lithium intoxication.Psychiatry and Clinical Neurosciences.2004; 58: 25–29.PubMedCrossRefGoogle Scholar
  11. 11.
    Groleau G. Lithium toxicity.Emerg Med Clinics of North America.1994; 12(2): 511–528.Google Scholar
  12. 12.
    Kores B, Lader MH. Irreversible lithium neurotoxicity: an overview.Clin Neuropharmacol.1997; 20: 283–239.PubMedCrossRefGoogle Scholar
  13. 13.
    Oakley P, Whyte I, Carter G. Lithium toxicity: An iatrogenic problem in susceptible individuals.Australian and New Zealand J of Psychiatry. 2001; 35: 833.CrossRefGoogle Scholar
  14. 14.
    Okusa MD, Crystal LJT. Clinical manifestations and management of acute lithium intoxication.American J of Med. 1994; 97: 383–388.CrossRefGoogle Scholar
  15. 15.
    Simard M, Umbiner B, Lee A, Lewis H, Norman D. Lithium carbonate intoxication: A case report and review of the literature.Arch Intern Med. 1989; 149: 36–46.PubMedCrossRefGoogle Scholar
  16. 16.
    Astruc B, Petit P, Abbar M. Overdose with sustainedrelease lithium preparations.EUR Psychiatry. 1999; 14: 172–174.PubMedCrossRefGoogle Scholar
  17. 17.
    Drazen J. Inappropriate advertising of dietary supplements.N Engl J Med. 2003; 348(9) 777–778.PubMedCrossRefGoogle Scholar
  18. 18.
    Ashar, B, Miller R, Getz K, Picard C. A critical evaluation of Internet marketing of products that contain ephedra.Mayo Clinic Proceedings. Aug2003; 78(8): 944–946.PubMedCrossRefGoogle Scholar
  19. 19.
    O’Brien B, Quigg C, Leong T, Severe cyanide toxicity from vitamin supplements.Eur J of Emerg Med Oct2005; 12(5): 257–258.CrossRefGoogle Scholar

Copyright information

© American College of Medical Toxicology 2007

Authors and Affiliations

  1. 1.Department of Emergency MedicineUniversity of Pittsburgh Medical CenterPittsburgh
  2. 2.Division of Medical ToxicologyUniversity of Pittsburgh Medical CenterPittsburgh

Personalised recommendations